Safety of Using a Toradol Shot to Treat Pain?

Summary: Giving a Toradol shot to treat pain is usually very effective. However, Toradol is one of the more dangerous and side-effect riddled drugs we have. Which explains why the shot is often just given once in emergency settings. Toradol therapy cannot exceed 5 days due to the risk of side effects.

Dear Curtis: When I was in the emergency room a few years ago they gave me a Toradol shot for my pain and it worked great. But a friend of mine said most doctors don’t like to use it because it’s dangerous. Is that true and, if so, why would they even use it at all in the ER?

You’re friend was right. A lot of doctors and health care professionals are a bit gun-shy about using Toradol (ketorolac). They prefer you use other, safer items like this.

The reason being: it’s got a long history of causing significant side effects in its users. In fact, how long you can use Toradol is limited to a total of 5 days. After that you have to find something else to use. Usually Toradol therapy is started with an injection and then followed up with oral tablets until the 5 day mark is reached.

Side Effects of Toradol

The fact of the matter is that Toradol is one of those “catch 22” drugs that works really well, but it’s a loaded gun in other instances and can lead to serious side effects. For example:

  1. Gastrointestinal Effects

    If you have any sort of history of stomach issues like a peptic ulcer or gastrointestinal (GI) bleeding you can’t take Toradol. Even in folks who have no history of these problems Toradol is still dangerous and can cause bleeding, ulceration, perforation of the stomach and intestines. These side effects can occur at any time and without warning. In fact, only about 1 in 5 users shows any symptoms.The number and severity of these problems increase as you increase the dose and duration of ketorolac. Which is a big part of the reason why it’s only to be used for 5 days – max. The rule of thumb with Toradol is use the lowest effective dose for the shortest time possible.

  2. Kidney Problems

    Long term use of drugs like ketorolac can cause serious kidney problems – even toxicity and kidney failure. If a patient has any kind of impaired kidney function, heart failure, liver problems, is taking diuretics or blood pressure medications (ACE Inhibitors) or elderly then they should not be using Toradol.

  3. Headache/Nausea

    While these aren’t serious these side effects are seen in more than 10% of Toradol users.

An Effective, But Dangerous, Drug

The bottom line is Toradol is an effective drug to treat pain. In fact, I’d be willing to say as far as a non-narcotic pain killer – it’s one of the better ones out there. But, the side effects I have listed above is just a partial listing. I’m just trying to point out that Toradol has the potential to be a very dangerous drug. And, as far as a side effect profile is concerned, it’s one of the most dangerous drugs out there.

In short, it’s a risk vs. reward drug. For some folks it’s a Godsend in getting rid of their pain. But doctors need to tread very lightly using Toradol.

Comments

  1. JOAN BIGGER says:

    I have been experiencing pain in left side just under my ribs…I have been taking Cascara Sagrada for years! I take it to relieve constipation due to side effects of Wellbutrin and Lorazapam. I take more that the bottle says too. It has worked for years for me. Just recently I got off dairy because I was getting ear infections…..then these pains started? Should I get off the Cascara Sagrada? This pain comes and goes for about a month now. It is pretty bad, kinda like a headache. What do you think?

  2. crystal says:

    My docter prescribed me injectable toradol prn for like a year. My husband would give me sometimes ten shots in one week. No one ever said anything about the danger. In september of 2009 my stomache perforated. I was rushed to the hospital and had emergency surgery. I spent the next three months in the hospital battling the complications. My kidneys were shutting down at one point. I was close to death ten or more times. I now can’t. Take anything to treat my arthritus.

Speak Your Mind

*